Oregon, 2006

Flood in Oregon, January 17 to 18, 2006

January 17 to 18, 2006 · NWS MFR · 1 event in 1 county or zone

A Flood Warning was issued for Umpqua Basin rivers at Drain, including Elk Creek, at 17/1954 PST, effective until 18/0600 PST. The warning was cancelled at 18/0956 PST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A Flood Warning was issued for Umpqua Basin rivers at Drain, including Elk Creek, at 17/1954 PST, effective until 18/0600 PST. The warning was cancelled at 18/0956 PST. The lead time on this warning was -0:16 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 17, 3:39 PM PST, 3 hours 59 minutes earlier.

Area forecast discussion, Jan 17, 3:39 PM PST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
339 PM PST TUE JAN 17 2006

CORRECTED TIME OF ISSUANCE

.DISCUSSION...BEST BAROCLINIC ENHANCEMENT EXITS THE REGION AS COLD
FRONT MOVES ONSHORE THIS AFTERNOON...WITH ABOUT AN INCH AN HOUR
FALLING AT MOUNT SHASTA CITY AT THIS TIME. HOWEVER...NEXT SHOT COMES
IN WITH A COLD POOL ALOFT AT THE NOSE OF A 120 KT JET TONIGHT. THIS
SYSTEM WILL INTENSIFY AS IT COMES ASHORE THIS EVENING A BL
CONVERGENCE COMBINES WITH JET DYNAMICS AS AREA SITS UNDER LEFT EXIT
REGION OF 120 KT JET AROUND 06Z. THIS MEANS THAT SOME AREA WILL BE IN
AN UNCOMFORTABLE AND DECEIVING LULL BETWEEN SYSTEMS BEFORE THE NEXT
SHOT ARRIVES. COLD POOL OF  -30C IS USHERED IN WITH THE JET
BRINGING THUNDER TO THE COASTAL WATERS THAT WILL TRAVEL IN A SHORT
DISTANCE BEFORE FALLING APART. AXIS OF JET LINGERS SOUTH OF THE
REGION BEFORE THE TAIL END EMERGES AGAIN TO AFFECT THE REGION
WEDNESDAY NIGHT AHEAD OF WEAK UPPER RIDGE NUDGING IN AGAIN ON
THURSDAY. NEXT SYSTEM SLIDES DOWN THE BACKSIDE OF THE RIDGE ON
FRIDAY.

WILL ALSO CONTINUE WITH A FLOOD WATCH FOR THE COQUILLE BASIN AND A
FLOOD WARNING FOR THE LOWER ROGUE RIVER FROM AGNESS TO GOLD BEACH.

EXTENDED DISCUSSION...GFS IS LEANING TOWARDS SPLIT FLOW DRAGGING A
CLOSED LOW DOWN TO CENTRAL CALIFORNIA TOWARDS THE TAIL END OF THE
EXTENDED...WITH THE ECMWF KEEPING A MORE OPEN WAVE FOR THE PERIOD
AND HAVE OPTED TO KEEP CHANCE POPS FOR THE SU-MO TIME FRAME FOR THIS
REASON.

&&

.AVIATION...WIDESPREAD MVFR AND LOCAL IFR CONDITIONS THROUGH
WEDNESDAY MORNING WITH AREAS OF RAIN AND SNOW AND GUSTY SOUTH WINDS.

&&
WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS THROUGH LATE FRIDAY
      NIGHT FLORENCE TO CA BORDER 0-60NM.
     FLOOD WATCH FOR COOS COUNTY TUESDAY AFTERNOON THROUGH WEDNESDAY
      NIGHT INCLUDING THE COQUILLE RIVER.
     FLOOD WARNING FOR THE ROGUE RIVER AT AGNESS TUESDAY EVENING
      THROUGH WEDNESDAY NIGHT.
     SNOW ADVISORY LATE TONIGHT THROUGH TUESDAY NIGHT ABOVE 4500 FEET
      FOR THE CASCADES AND SISKIYOUS ZONES 027-028.
     SNOW ADVISORY THROUGH TUESDAY NIGHT ABOVE 3500 FEET ZONES 025,
      AND 029>031

CA...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS OR BORDER TO PT ST
      GEORGE 0-60 NM.
     WINTER STORM WARNING THROUGH TUESDAY NIGHT ABOVE 4000 FEET ZONE
      080...AND ABOVE 3500 FEET ZONE 082-083.
     SNOW ADVISORY THROUGH TUESDAY NIGHT ABOVE 4000 FEET ZONE 081 AND
      ZONES 083>085.

&&

ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD
SVEN
Hazardous weather outlook, Jan 17, 5:46 AM PST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
546 AM PST TUE JAN 17 2006

CAZ080-082-083-171346-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
546 AM PST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST WEDNESDAY
ABOVE 4000 FEET. SEE WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINTER STORM WARNING CONTINUES UNTIL 4 PM PST WEDNESDAY.

CAZ081-084-ORZ025-028-030-031-171346-
CENTRAL AND EASTERN LAKE COUNTY-CENTRAL SISKIYOU COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
546 AM PST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

SNOW ADVISORY IN EFFECT UNTIL 4 AM PST WEDNESDAY ABOVE 4000 FEET.
SEE WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ORZ024-171346-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
546 AM PST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

FLOOD WARNING FOR THE ROGUE RIVER AT AGNESS. SEE FLOOD WARNING FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOOD WARNING CONTINUES FOR THE ROGUE RIVER AT AGNESS THROUGH
WEDNESDAY NIGHT.

ORZ021-171346-
SOUTH CENTRAL OREGON COAST-
546 AM PST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

FLOOD WATCH IS IN EFFECT FROM 4 PM THIS AFTERNOON. SEE FLOOD WATCH
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOOD WATCH CONTINUES THROUGH WEDNESDAY EVENING.

ORZ022-171346-
CURRY COUNTY COAST-
546 AM PST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON PST. SEE HIGH WIND
WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PZZ356-376-171346-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR 20 TO 60 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR WESTWARD 20 NM-
546 AM PST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

GALE WARNING IS IN EFFECT UNTIL 10 AM PST. SEE COASTAL WATERS
FORECAST FOR DETAILS

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PETRUCELLI

In the hours before

Local storm report, Jan 17, 3:24 PM PST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
324 PM PST TUE JAN 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HEAVY RAIN       5 WSW WILDERVILLE       42.36N 123.56W
01/17/2006  1.50 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            ACCUMULITIVE TOTAL SINCE 1045 AM PDT

&&

BUNKER
Local storm report, Jan 17, 3:28 PM PST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
328 PM PST TUE JAN 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HEAVY RAIN       3 SE KLAMATH FALLS      42.19N 121.74W
01/17/2006  0.76 INCH        KLAMATH            OR   TRAINED SPOTTER

            24 ACCUMULATION SINCE 8AM

&&

BUNKER
Local storm report, Jan 17, 4:08 PM PST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
408 PM PST TUE JAN 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HEAVY RAIN       1 N HAPPY CAMP          41.80N 123.38W
01/17/2006  2.14 INCH        SISKIYOU           CA   TRAINED SPOTTER

&&

BUNKER
Local storm report, Jan 17, 4:09 PM PST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
409 PM PST TUE JAN 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HEAVY RAIN       2 SE ROSEBURG           43.20N 123.33W
01/17/2006  1.11 INCH        DOUGLAS            OR   TRAINED SPOTTER

            RAINFALL TOTAL SINCE 7AM THIS MORNING THROUGH 4PM

&&

BUNKER
Local storm report, Jan 17, 4:52 PM PST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
452 PM PST TUE JAN 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HEAVY RAIN       1 N COOS BAY            43.37N 124.22W
01/17/2006  2.83 INCH        COOS               OR   TRAINED SPOTTER

            24 HR ACCUMULATION ENDING AT 4PM

&&

BUNKER
Local storm report, Jan 17, 6:42 PM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
642 PM PST TUE JAN 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       1 SE BANDON             43.11N 124.40W
01/17/2006  0.00 INCH        COOS               OR   TRAINED SPOTTER

            2.75 INCHES OF RAIN IN THE PAST 36 HOURS ENDING AT
            17/1800 PST.

0630 PM     HEAVY SNOW       N MOUNT SHASTA          41.32N 122.31W
01/17/2006  5.0 INCH         SISKIYOU           CA   TRAINED SPOTTER

            5 INCHES OF SNOW FELL BETWEEN 1100 AND 1830 PST. MOST
            FELL BETWEEN 1100 AND 1600 IN NEAR BLIZZARD CONDITIONS.
            NOW SNOWING LIGHTLY. ALTITUDE 3700 FEET.

&&

STOCKTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Central Douglas County

When
January 17, 7:38 PM PST to January 18, 4:37 AM PST
Where
Central Douglas County forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.483, -118.950

Elk Creek exceeded flood stage (16.0 feet) during this time interval. It crested at 17.44 feet at 17/2238 PST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488531.